Texas, 2007

Flash Flood in Texas, September 17, 2007

September 17, 2007 · NWS MAF · 1 event in 1 county or zone

Ongoing showers along the Pecos River were enhanced by an upper level disturbance that moved through west Texas. Atmospheric lift and moisture resulted in thunderstorms, producing flash flooding across Reeves County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Ongoing showers along the Pecos River were enhanced by an upper level disturbance that moved through west Texas. Atmospheric lift and moisture resulted in thunderstorms, producing flash flooding across Reeves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 1:10 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 17, 1:10 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT MON SEP 17 2007

.SHORT TERM...
UPPER LONG WAVE TROUGH OVER THE WESTERN CONUS WILL SLOWLY MOVE
TOWARD THE CWA TONIGHT.  AN UPPER LEVEL DISTURBANCE ROUNDING THE
BASE OF THE MAIN TROUGH WILL MOVE ACROSS THE AREA THIS EVENING.  AT
THE SURFACE A TROUGH WILL DEVELOP OVER THE WESTERN CWA AND MOVE
ACROSS THE AREA DURING THE EVENING.

SHOWERS AND THUNDERSTORMS ARE ONGOING THIS AFTERNOON FROM THE
WESTERN PERMIAN BASIN EXTENDING ACROSS THE STOCKTON PLATEAU TO  THE
BIG BEND AREA.  THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING
INTO THE NIGHT AS THE UPPER LEVEL SYSTEM CONTINUES TO TRACK ACROSS
THE AREA.  THE PRECIPITATION SHOULD BEGIN TO TAPER OFF FROM WEST TO
EAST AFTER 06Z. INSTABILITY WILL MARGINAL AT BEST...THEREFORE SEVERE
WEATHER IS NOT EXPECTED.  WITH PW/S IN EXCESS OF ONE INCH...SOME OF
THE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL.

THE FOCUS FOR THE PRECIPITATION IS EXPECTED TO BE OVER THE WESTERN
CWA DURING THE EVENING...THEN AS THE SHORTWAVE CONTINUES TO MOVE
EAST...THE FOCUS WILL SHIFT TO THE EASTERN PART OF THE AREA AFTER
MIDNIGHT.

CLOUD COVER AND SOUTHERLY TO SOUTHEASTERLY WINDS IN THE 10 TO 15 MPH
RANGE WILL INHIBIT RADIATIONAL COOLING.   TEMPERATURES WILL BE MILD
TONIGHT WITH MOST READINGS IN THE 60S AND 70S.  A FEW READINGS IN
THE 50S CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE DAVIS AND
GUADALUPE MOUNTAINS.

.LONG TERM...
THE UPPER LEVEL SHORTWAVE TROUGH CURRENTLY LOCATED NEAR THE FOUR
CORNERS REGION WILL CONTINUE TO MOVE INTO THE CENTRAL PLAINS ON
TUESDAY.  BOTH THE GFS AND THE WRF ARE IN GOOD AGREEMENT ON THE
PROGRESSION OF THIS FEATURE.  BY TUESDAY AFTERNOON...THE ASSOCIATED
SURFACE TROUGH IS EXPECTED TO EXTEND FROM NORTHWEST PORTIONS OF THE
PERMIAN BASIN SOUTHWESTWARD INTO THE BIG BEND AREA.  THIS SURFACE
TROUGH SHOULD BE THE FOCUS FOR CONVECTIVE INITIATION BY TUESDAY
AFTERNOON.

WITH THE AFOREMENTIONED SURFACE TROUGH COINCIDENT WITH THE 850 MB
THETA-E RIDGE...LIFTED INDICES IN THE -2 TO -4 RANGE...AND THE BEST
SURFACE AND 850 LOW LEVEL MOISTURE CONVERGENCE AXIS...INITIATION OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY
AFTERNOON...GENERALLY ALONG A HOBBS TO WINK TO ALPINE LINE.
STEERING WINDS WOULD SUPPORT A SLOW EAST OR SOUTHEAST MOVEMENT OF
THESE STORMS INTO THE EVENING HOURS.  WHILE THERE ARE RELATIVELY
WEAK MID LEVEL WIND FIELDS EXPECTED...THE LACK OF DEEP MOISTURE
SHOULD PRECLUDE SIGNIFICANT POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA ON TUESDAY.

AS THE UPPER SHORTWAVE AND ASSOCIATED SFC TROUGH SLIDE EAST OF THE
AREA...RAIN CHANCES SHOULD LESSEN WEDNESDAY THROUGH SATURDAY.
ABUNDANT LOW LEVEL MOISTURE AND SLIGHT AFTERNOON AND EVENING
INSTABILITIES DO WARRANT MENTION OF SOME SLIGHT CHANCE POPS ACROSS
THE COUNTY WARNING AREA.  HOWEVER...A LACK OF A LOW LEVEL FOCUSING
MECHANISM OR MID AND UPPER LEVEL SHORTWAVE ENERGY SUPPORT WILL KEEP
THE AREA GENERALLY ON THE DRIER SIDE.

THE GFS AND THE WRF BOTH SHOW ANOTHER UPPER LEVEL SYSTEM DIGGING
SOUTHWARD INTO THE FAR WEST U.S. BY THURSDAY EVENING.  THE MODELS
DIFFER IN POSITIONING AND TIMING OF THIS NEXT SYSTEM.  HOWEVER...
PRIMARY INDICATIONS ARE THAT THE IMPACT ON OUR COUNTY WARNING AREA
WEATHER WILL BE MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  85  71  88  /  30  20  10  10
CARLSBAD NM                67  92  68  92  /  40  20  10  10
DRYDEN TX                  72  91  71  90  /  30  30  20  20
FORT STOCKTON TX           68  90  69  90  /  30  20  10  20
GUADALUPE PASS TX          60  87  63  87  /  40  20  10  10
HOBBS NM                   68  90  69  90  /  30  20  10  10
MARFA TX                   54  84  56  83  /  30  20  20  20
MIDLAND INTL AIRPORT TX    71  88  72  89  /  30  20  10  10
ODESSA TX                  69  88  73  90  /  30  20  10  10
WINK TX                    72  92  72  93  /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/77
Hazardous weather outlook, Sep 17, 11:55 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT MON SEP 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1255 PM CDT MON SEP 17 2007 /1155 AM MDT MON SEP 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT
ACROSS THE REGION. THE MAIN CONCERN WITH THUNDERSTORMS WILL BE
LOCALLY HEAVY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE.
IN ADDITION THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MAINLY
EAST OF A HOBBS...WINK TO ALPINE LINE. THE GREATEST AREAL COVERAGE
OF THUNDERSTORMS IS EXPECTED TO BE ACROSS THE EASTERN PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION OF WEST TEXAS. A FEW STORMS COULD
BE ON THE STRONG SIDE WITH GUSTY WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 17, 1:51 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT MON SEP 17 2007

NMZ028-172045-
EDDY COUNTY PLAINS-
151 PM MDT MON SEP 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LOCO HILLS AT 151
PM MDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTH CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Sep 17, 3:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT MON SEP 17 2007

NMZ028-034-TXZ059-172245-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
351 PM MDT MON SEP 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LOVING...
SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RED BLUFF LAKE AT
351 PM MDT/451 PM CDT/...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS UP TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reeves

When
September 17, 4:45 PM CST to 7:00 PM CST
Where
Reeves County, Pecos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.420, -103.480

Six inches of water flowed across Cedar Street in Pecos.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54553.